The nurse is caring for a laboring client who is on an oxytocin infusion. The client experiences seven contractions in a 10-minute time period. The fetal heart rate tracing is a category III. Which action should the nurse take?
reposition the client into a high-Fowler’s position
Number 1 is correct.
Oxytocin is a high-alert medication used to induce or augment labor. The presence of more than five contractions in a 10-minute time period indicates uterine tachysystole. The nurse should immediately discontinue the infusion and reposition or maintain the client in the side-lying position. A bolus of 500 mL of lactated Ringer’s should be administered. If the preceding measures do not resolve the fetal heart rate tracing, the nurse may administer 10 L/min of oxygen. If there is still no response, the nurse may give 0.25 mg of terbutaline based on standing orders or facility protocols. The health care provider should be notified. Increasing the oxytocin infusion rate will worsen the client’s condition, while merely decreasing the rate will not be effective enough. The client does not need to be in a high-Fowler’s position, but may be positioned on either side.